Alert archive / Ohio / River Flood Warnings in 2011

River Flood Warning 23, NWS Pittsburgh, PA

March 10, 2011Jefferson County, Ohio; Hancock County, West Virginia

NWS Pittsburgh, PA issued this river flood warning at Mar 10, 2011, 11:18 AM EST for Jefferson County, Ohio; Hancock County, West Virginia. It took effect at Mar 11, 2011, 6:36 PM EST. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Mar 10, 2011, 11:18 AM EST (16:18 UTC)
In effect from
Mar 11, 2011, 6:36 PM EST
Expired
Mar 12, 2011, 12:23 PM EST
In force
18 hr
Issued by
NWS Pittsburgh, PA
Flood severity
Moderate

Counties Jefferson County, OH, Hancock County, WV

The radar

The Pittsburgh radar (KPBZ), 39 km from the middle of the area, began a volume at 16:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Ohio River at New Cumberland Lock and Dam (NCUW2). The gauge peaked at 36.18 ft at Mar 12, 2011, 7:00 AM EST.

actionminormoderatemajor25303503/1003/1103/1203/13
Action stage
26.6 ft
Minor stage
36 ft
Moderate stage
38 ft
Major stage
39 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03110690, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this river flood warning went out at Mar 10, 3:10 AM EST, 8 hours 8 minutes earlier.

Area forecast discussion, Mar 10, 3:10 AM EST, 8 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
310 AM EST THU MAR 10 2011

.SYNOPSIS...
LOW PRESSURE MOVING ACROSS THE UPPER OHIO VALLEY WILL BRING
PERIODS OF RAIN THROUGH THURSDAY. COLDER TEMPERATURES WILL CHANGE
PRECIPITATION TO SNOW FOR THURSDAY NIGHT AND FRIDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
A SLOW MOVING LOW PRESSURE SYSTEM WILL PUSH ACROSS OHIO THIS
MORNING AND INTO WESTERN PA BY THIS AFTERNOON. PERIODS OF RAIN
AHEAD THE LOW WILL CONTINUE THROUGH THE DAY INTO THIS EVENING. AS
THE LOW DRIFTS NORTH INTO NORTHWEST PA AND INTENSIFIES...COLD AIR
WILL WRAP AROUND THE LOW AND TURN THE RAIN TO SNOW BEHIND THE
STORM. SNOW WILL BECOME HEAVY AT TIMES AFTER MIDNIGHT WITH
SIGNIFICANT SNOW ACCUMULATION LIKELY BY OVERNIGHT.  AND INTO
A WINTER STORM WATCH IS IN PLACE FOR TONIGHT THROUGH FRIDAY.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
THE STORM WILL MOVE SLOWLY NORTH FRIDAY WITH PERIODS OF SNOW
CONTINUING TO BRING SIGNIFICANT SNOW ACCUMULATIONS. AS THE
INTENSIFYING LOW PRESSURE SYSTEM MOVES FARTHER AWAY TO THE
NORTHEAST, THE DEFORMATION PROCESSES WILL EXIT THE UPPER OHIO
VALLEY FRIDAY NIGHT ENDING THE STEADY SNOW. TEMPERATURES WILL BE
BELOW NORMAL.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
THERE ARE SOME MODEL DIFFERENCES IN THE STRENGTH AND LOCATION OF
THE UPPER LEVEL TROUGH AND ASSOCIATED SURFACE LOW PROGGED TO MOVE
OVER THE GREAT LAKES SATURDAY AND SATURDAY NIGHT.

NUMEROUS RUNS OF THE ECMWF KEEP THIS SYSTEM FURTHER NORTH,
MAINTAINING THE BEST CHANCE FOR PRECIPITATION FURTHER NORTH. THE
GFS IN CONTRAST, DIGS THE UPPER LEVEL TROUGH FURTHER SOUTH, WHICH
WOULD BRING PRECIPITATION TO MOST OF OUR COUNTIES. HAVE OPTED TO
KEEP ONLY CHANCE POPS IN THE FORECAST AT THIS TIME WITH THE
UNCERTAINTY IN THE MODELS. WITH A NORTHWESTERLY FLOW AND COLD
ADVECTION HAVE KEPT THE POPS IN THE PERIOD THROUGH LATE SUNDAY
NIGHT, MAINLY NORTH OF I-80 AND ALONG THE RIDGES WITH ANY UPSLOPE
SHOWERS.

ON MONDAY, A RIDGE OF HIGH PRESSURE WILL BEGIN TO BRIEFLY BUILD IN
OVER THE REGION BEFORE THE NEXT SYSTEM PROGRESSES TOWARDS THE
REGION.

BOTH THE 00Z GFS/ECMWF AND THE 00Z GEFS HINT TO A LOW PRESSURE
SYSTEM MOVING SOUTH OF THE CWA ON MONDAY NIGHT BUT SLIGHT LOCATION
DIFFERENCES ARE APPARENT. GENERALLY EXPECT MOST OF THE
PRECIPITATION TO BE SOUTH OF THE REGION, AND LIGHT IN INTENSITY.

WITH CONTINUED LOW MODEL CONFIDENCE INTO WEDNESDAY AND THURSDAY,
HAVE OPTED TO REMAIN CLOSE TO HPC GUIDANCE.

TEMPERATURES THROUGH THE LONG TERM PERIOD WILL BE NEAR NORMAL.

&&

.AVIATION /08Z THURSDAY THROUGH MONDAY/...
RAIN WILL CONTINUE TO OVERSPREAD THE REGION TODAY AS LOW PRESSURE
MOVES ACROSS. AS THE LOW MOVES EAST OF THE AREA THIS AFTERNOON...A
COLD FRONT WILL CROSS...TURNING SURFACE WINDS FROM THE WEST.

A LOW LEVEL JET AHEAD OF THIS LOW...COULD LEAD TO LOW LEVEL WIND
SHEAR EARLY IN THIS TAF PERIOD.

THE COMBINATION OF RAIN AND LOW LEVEL MOISTURE...WILL LEAD TO
WIDESPREAD IFR TO MVFR CONDITIONS...WITH A PERIOD OR TWO OF LIFR
ALSO POSSIBLE TODAY.

THE DEVELOPMENT OF WRAP AROUND PRECIPITATION ON THE COLD...WESTERN
END OF THE EXITING LOW PRESSURE SYSTEM CAN LEAD TO A PERIOD IFR OR
LIFR SNOW TONIGHT INTO FRIDAY AFTERNOON. FLIGHT CONDITIONS SHOULD
IMPROVE TO AT LEAST MVFR FRIDAY NIGHT AS SYSTEM COMPLETES ITS
EXIT.

AN UPPER LEVEL DISTURBANCE WILL CROSS THE AREA LATE ON SATURDAY WITH
RAIN AND SNOW WITH AN ADDITIONAL PERIOD OF RESTRICTIONS POSSIBLE.
VFR CONDITIONS WILL RETURN SUNDAY INTO MONDAY AS A HIGH PASSES
NORTH OF THE AREA.

&&

.HYDROLOGY...
ALTHOUGH WEDNESDAY EVENING RAINFALL WAS PATCHY AND RELATIVELY LIGHT,
IT APPEARS THAT ANOTHER 1.0 TO 1.5 INCHES OF RAIN, OR LIQUID
EQUIVALENT PRECIPITATION IS POSSIBLE DURING THE NEXT 48 HOURS AS
PER OHRFC GUIDANCE.

AS LOCAL STREAMS ARE RUNNING HIGH, THE POTENTIAL FOR AREAL
FLOODING CONTINUES THROUGH THURSDAY. THE RUNOFF WILL REACH THE
MAJOR RIVERS WITH CRESTS FORECAST ON FRIDAY AND SATURDAY. RIVER
FLOOD WARNINGS AND WATCHES ARE IN EFFECT FOR VARIOUS POINTS ALONG
THE TUSCARAWAS, MUSKINGUM, OHIO, AS WELL AS THE MONONGAHELA AND ITS
TRIBUTARIES. FORECASTS SHOULD BE MONITORED VIA THE INTERNET
HYDROLOGY PAGE.

ADDITIONALLY, WITH SO MUCH RECENT RAINFALL ACROSS THE REGION,
MANY RESERVOIRS IN EASTERN OHIO ARE TRYING TO HOLD WATER. SO
ANOTHER INCH, TO INCH AND A HALF OF LIQUID EQUIVALENT WOULD BRING
THE POSSIBILITY OF BACKWATER FLOODING TO MANY LOCATIONS CAUSING
ROAD CLOSINGS AND RESIDENTIAL RELOCATIONS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLOOD WATCH THROUGH THIS AFTERNOON FOR MDZ001.
     WINTER STORM WATCH FROM THIS EVENING THROUGH FRIDAY EVENING
     FOR MDZ001.
OH...FLOOD WATCH THROUGH THIS AFTERNOON FOR OHZ039>041-048>050-
     057>059-068-069.
     WINTER STORM WATCH FROM THIS EVENING THROUGH FRIDAY EVENING
     FOR OHZ039>041-048>050-057>059-068-069.
PA...FLOOD WATCH THROUGH THIS AFTERNOON FOR PAZ007>009-013>016-
     020>023-029-031-073>076.
     WINTER STORM WATCH FROM THIS EVENING THROUGH FRIDAY EVENING
     FOR PAZ007>009-013>016-020>023-029-031-073>076.
WV...FLOOD WATCH THROUGH THIS AFTERNOON FOR WVZ001>004-012-021>023-
     041.
     WINTER STORM WATCH FROM THIS EVENING THROUGH FRIDAY EVENING
     FOR WVZ001>004-012-021>023-041.

&&
Hazardous weather outlook, Mar 10, 4:50 AM EST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
450 AM EST THU MAR 10 2011

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-111000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
450 AM EST THU MAR 10 2011

...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON...
...WINTER STORM WATCH IN EFFECT FROM THIS EVENING THROUGH FRIDAY
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.
   WINTER STORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WATCH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 9:56 PM ESTRiver Flood WatchPBZAllegheny14 hr
Mar 10, 11:18 AM ESTRiver Flood WarningPBZAllegheny49 hr
Mar 10, 11:18 AM ESTRiver Flood WarningPBZAllegheny44 hr
Mar 10, 11:18 AM ESTRiver Flood WarningPBZBeaver44 hr
Mar 10, 11:18 AM ESTRiver Flood WarningPBZBeaver50 hr
Mar 10, 11:18 AM ESTRiver Flood WarningPBZFayette, Washington, Westmoreland11 hr
Mar 10, 11:18 AM ESTRiver Flood WarningPBZAllegheny, Washington, Westmoreland11 hr
Mar 10, 11:18 AM ESTRiver Flood WarningPBZAllegheny11 hr
Mar 10, 12:48 PM ESTAreal Flood WarningPBZAllegheny, Beaver, Greene, Washington22 hr
Mar 10, 3:00 PM ESTAreal Flood WarningPBZButler, Lawrence, Mercer, Venango20 hr
Mar 10, 3:51 PM ESTWinter Storm WarningPBZAllegheny, Beaver, Butler, Lawrence, Mercer, Venango and 1 more26 hr
Mar 10, 3:51 PM ESTWinter Weather AdvisoryPBZArmstrong, Clarion, Fayette, Forest, Greene, Jefferson and 1 more26 hr
Mar 10, 3:54 PM ESTAreal Flood AdvisoryPBZArmstrong, Clarion, Forest, Indiana, Jefferson7 hr
Mar 10, 8:58 AM ESTAreal Flood WarningPBZCarroll3 days
Mar 10, 9:28 AM ESTAreal Flood WarningPBZBelmont, Columbiana, Coshocton, Guernsey, Harrison, Jefferson and 4 more12 hr
Mar 10, 10:40 AM ESTRiver Flood WarningPBZTuscarawas3 days
Mar 10, 11:18 AM ESTRiver Flood WarningPBZColumbiana44 hr
Mar 10, 11:18 AM ESTRiver Flood WarningPBZJefferson55 hr
Mar 10, 11:18 AM ESTRiver Flood WarningPBZJefferson59 hr
Mar 10, 11:18 AM ESTRiver Flood WarningPBZBelmont, Jefferson64 hr
Mar 10, 11:18 AM ESTRiver Flood WarningPBZBelmont64 hr
Mar 10, 11:18 AM ESTRiver Flood WarningPBZBelmont, Monroe66 hr
Mar 10, 11:18 AM ESTRiver Flood WarningPBZMonroe46 hr
Mar 10, 11:18 AM ESTRiver Flood WarningPBZMarshall66 hr

Nearby

River Flood Warnings in Ohio, 2011River Flood Warnings in West Virginia, 2011Every river flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.